5-hydroxytryptophan, also known as 5-HTP, is a popular supplement usually taken to tackle issues such as depression, insomnia and anxiety. This is because it works in the brain and central nervous system by increasing the production of serotonin. The chemical serotonin is known to affect things like appetite, sleep, temperature and pain sensation.
“However, 5-HTP is not safe to take with antidepressant medications (SSRIs) – their similar function can cause a dangerous build up of serotonin in the body (known as serotonin syndrome).
“It’s for this reason that we don’t use 5-HTP in our sleep supplement, favouring safe and gentle magnesium and calming amino acids instead.”
According to WebMD, side effects of too much serotonin in the body include:
- Heart problems
“Some people think EMS might be caused by an accidental contaminant in some 5-HTP products.
“But there’s not enough scientific evidence to know if EMS is caused by 5-HTP, a contaminant, or some other factor.
“Until more is known, 5-HTP should be used cautiously.”
And it is not advised to take 5-HTP alongside carbidopa (a drug mainly used by Parkinson’s patients) or sedatives.